10006364 J Clin Psychiatry / Document Archive

Psychiatrist.com Home    Keyword Search

Close [X]

Search Our Sites

Enter search terms below (keywords, titles, authors, or subjects). Then select a category to search and press the Search button. All words are assumed to be required. To search for an exact phrase, put it in quotes. To exclude a term, precede it with a minus sign (-).

Keyword search:

Choose a category:

Choosing the appropriate category will greatly improve your chances of finding the best match.

All files at our sites: J Clin Psychiatry, Primary Care Companion, CME Institute, and MedFair

Search materials from our journals:

Abstracts from The Journal of Clinical Psychiatry, 1996–present, both regular issues and supplements

PDFs of the full text of The Journal of Clinical Psychiatry, 1996–present, both regular issues and supplements (Net Society Platinum [paid subscribers])

PDFs of the full text of The Primary Care Companion to The Journal of Clinical Psychiatry, 1999–present

Search CME offerings:

CME Institute, including CME from journals , supplements, and Web activities for instant CME credit (Net Society Gold [registered users]); also includes information about our CME program

CME activities from regular issues of The Journal of Clinical Psychiatry (Net Society Gold [registered users])

CME Supplements from The Journal of Clinical Psychiatry (Net Society Gold [registered users])

 

The article you requested is

Discontinuation Symptoms After Treatment With Serotonin Reuptake Inhibitors: A Literature Review

J Clin Psychiatry 1997;58:291-297
Copyright 1997 Physicians Postgraduate Press, Inc.

To view this item, select one of the options below.

  1. NONSUBSCRIBERS
    1. Purchase this PDF for $30
      If you are not a paid subscriber, you may purchase the PDF.
      (You'll need the free Adobe Acrobat Reader.)
    2. Subscribe
      Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($129) or print + online ($166 individual).
    3. Celebrate JCP's 75th Anniversary with a special online-only subscription price of $75.
  2. PAID SUBSCRIBERS
    1. Activate
      If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
    2. Sign in
      As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
  1. Did you forget your password?

Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send an email

| 107.22.70.215

Background: The discontinuation of many pharmacologic agents is associated with characteristic withdrawal symptoms. Antidepressants, particularly the tricyclic antidepressants (TCAs), are known to be associated with a group of common symptoms upon discontinuation. Serotonin reuptake inhibitors (SRIs) are also taking their respective place in the literature with reports of discontinuation symptoms. This review summarizes case reports and reports that allow systematic assessment of discontinuation symptoms following SRI discontinuation.

Method: A computerized literature search was conducted using a MEDLINE search to identify reports of withdrawal effects following discontinuation of SRIs. Additional reports were found in the bibliographies of various published reports.

Results: SRI discontinuation symptoms in adults are summarized in 24 case reports and 9 reports from controlled clinical trials. Additionally, 3 case reports addressing SRI discontinuation in the neonate are described. The reports describe clusters of symptoms commonly associated with the discontinuation of an SRI.

Conclusion: We propose to define an antidepressant discontinuation syndrome as the onset of a cluster of somatic and psychic symptoms following the discontinuation of an SRI and not attributable to other causes (e.g., concomitant medication, illness). These symptoms include dizziness, light-headedness, insomnia, fatigue, anxiety/agitation, nausea, headache, and sensory disturbance. The syndrome may last up to 3 weeks and may be improved by restarting the antidepressant or starting an antidepressant with a similar pharmacologic profile.